Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 108, NWS Wichita, KS

May 29, 2018McPherson County, Marion County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 7:48 PM CDT for McPherson County, Marion County, Rice County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 7:48 PM CDT (00:48 UTC)
Expired
May 29, 2018, 8:25 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, KS, McPherson County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:55 PM CDTTSTM WND GST 60Inman, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS53 KICT 300048
SVRICT
KSC113-115-159-300145-
/O.NEW.KICT.SV.W.0108.180530T0048Z-180530T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
748 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  McPherson County in central Kansas...
  Eastern Rice County in central Kansas...
  Northwestern Marion County in central Kansas...

* Until 845 PM CDT

* At 747 PM CDT, severe thunderstorms were located along a line
  extending from near Assaria to Nickerson, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mcpherson, Lindsborg, Moundridge, Inman, Galva, Canton, Marquette,
  Little River, Lehigh, Windom, Durham, Mcpherson Airport and
  Roxbury.

This includes Interstate 135 between Mile Markers 43 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9712 3817 9741 3818 9813 3852 9798
      3852 9792 3861 9792
TIME...MOT...LOC 0047Z 257DEG 31KT 3869 9764 3815 9805 

HAIL...1.00IN
WIND...60MPH
 
$$

VAUGHAN
2 follow-up statements
724 
WWUS53 KICT 300103
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
803 PM CDT TUE MAY 29 2018

KSC113-115-159-300145-
/O.CON.KICT.SV.W.0108.000000T0000Z-180530T0145Z/
McPherson KS-Rice KS-Marion KS-
803 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR MCPHERSON...EASTERN RICE AND NORTHWESTERN MARION COUNTIES...

At 801 PM CDT, severe thunderstorms were located along a line
extending from near Assaria to near Nickerson, and are nearly
stationary. At 755 PM CDT a trained spotter reported an estimated 
60mph wind gust near Inman.
  
HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mcpherson, Lindsborg, Moundridge, Inman, Galva, Canton, Marquette,
Little River, Lehigh, Windom, Durham, Mcpherson Airport and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9712 3817 9741 3818 9813 3852 9798
      3852 9792 3861 9792
TIME...MOT...LOC 0101Z 257DEG 31KT 3869 9764 3815 9805 

HAIL...1.00IN
WIND...60MPH
 
$$

VAUGHAN
208 
WWUS53 KICT 300125
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
825 PM CDT TUE MAY 29 2018

KSC113-115-159-300134-
/O.CAN.KICT.SV.W.0108.000000T0000Z-180530T0145Z/
McPherson KS-Rice KS-Marion KS-
825 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON...EASTERN RICE AND
NORTHWESTERN MARION COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.

LAT...LON 3861 9712 3817 9741 3818 9813 3852 9798
      3852 9792 3861 9792
TIME...MOT...LOC 0122Z 257DEG 31KT 3869 9764 3815 9805 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:52 PM CDT, 56 minutes earlier.

Area forecast discussion, May 29, 6:52 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
652 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the short term will the timing and intensity
of the thunderstorm activity this afternoon and evening.  Instability
is strong with more than two grand of CAPE and 30 to 40 knots of
shear will make this afternoon and evening ripe for severe
weather. While golf ball sized hail and severe wind will be the
initial primary threat, this will transition into a wind and heavy
rain threat by the evening hours. PW is very high, generally
holding in the 1.4 inch range which is well above the normal of
0.9 inches for this time of year. Moisture transport is also
strong with good mid and upper level dynamics will make any storm
that develops this afternoon and evening a very effective rain
maker. Much of the thunderstorm activity will have very heavy rain
and will likely cause localized flooding.

Once the frontal system moves through the region late tonight, the
thunderstorm threat will come to an end. Unfortunately, this
front will not change the air mass much if at all. Temperatures
will still remain unseasonably warm and humid for the most part
Wednesday and Thursday. Storm chances for Wednesday are good as
there still is plenty of moisture available but instability,
forcing and upper level dynamics are significantly less. As such,
severe weather chances will drop off significantly Wednesday.
However, with the ample moisture available, any storms that do
develop will be capable of producing very heavy rain and some
localized flooding in the southern areas of the CWA. Thursday, the
rain and thunderstorm threat will shift a little more to the east
into the Southeastern portions of Kansas.

Metzger

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the extended will be the extent of the heat for
Friday and the timing of the cold front which will bring
temperatures back down toward normal for this time of year.
Friday, a mid level ridge will encroach on the region ahead of the
cold front will southerly winds. This will allow temperatures to
approach record levels for this time of year. If the wind shifts a
little more to the west, records will become quite likely. The
front is expected to come through later. Unlike the previous
frontal system which came through Tuesday and Wednesday, this
system will likely come through dry as the moisture transport just
is not there to support significant thunderstorm development. By
Saturday, winds will shift some out of the north and west and will
allow temperatures to come back down toward normal for the
weekend.

Metzger

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 644 PM CDT Tue May 29 2018

A tough first six hours of this TAF period is expected as a line
of well developed thunderstorms will be moving through the region.
RSL looks to escape the bulk of the activity and GBD will likely
see an end to the activity in the few hour or so. SLN, ICT and
HUT will be next in line in the next hour and will likely have
MVFR and IFR conditions through most of the evening with the
thunderstorm activity. Hail is also a likely possibility as well.
SLN, ICT and HUT will likely see an end to this activity near
04-05Z this evening. CNU will be the last to get in on the
thunderstorm activity with thunderstorms expected to arrive near
07-08Z this morning. Once the thunder end, VFR conditions are
expected to return to the region.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  91  68  93 /  80  10  40  10
Hutchinson      64  90  66  93 /  80  10  30  10
Newton          65  89  67  92 /  80  10  40  10
ElDorado        65  89  68  90 /  80  10  50  20
Winfield-KWLD   66  90  69  92 /  70  10  50  20
Russell         61  89  63  93 /  60   0  10   0
Great Bend      62  88  63  92 /  60   0  20   0
Salina          64  91  66  94 /  80  10  20  10
McPherson       64  90  65  93 /  70  10  30  10
Coffeyville     67  90  70  90 /  60  20  50  30
Chanute         66  89  69  89 /  60  20  50  30
Iola            66  88  69  89 /  50  20  50  30
Parsons-KPPF    67  90  70  90 /  60  20  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ELM
Hazardous weather outlook, May 29, 4:35 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 PM CDT Tue May 29 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will be developing this afternoon, generally along and
west of Highway 99. Some of these storms are expected to be severe
with golf ball sized hail and 70 mph winds. Additionally, an
isolated tornado cannot be ruled out this afternoon. The hail
threat will be primarily in the afternoon and early evening and
will then transition to a wind and heavy rain threat. Many of these
storms this evening hours are expected to have very heavy rain
which is expected to cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for storms will diminish or end early Wednesday before
returning Wednesday night through Thursday night. A few strong
storms are possible Wednesday night across south central and
southeast Kansas. Moisture levels are high enough to allow these
storms to be a heavy rain threat. Localized flooding in low lying
areas is likely with some of these storms.

Heat and humidity will increase across the region late in the week,
with heat index values at or above 100 degrees possible during the
afternoon hours on Friday across much of the area.

Scattered showers and thunderstorms will again be possible Monday
night into Tuesday. Some of these storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 29, 7:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 N UDALL               37.44N 97.12W
05/29/2018  E1.00 INCH       COWLEY             KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 29, 7:06 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 S MCPHERSON           38.33N 97.67W
05/29/2018  E1.00 INCH       MCPHERSON          KS   PUBLIC

&&
Local storm report, May 29, 7:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 SSW MCPHERSON         38.36N 97.67W
05/29/2018  E2.50 INCH       MCPHERSON          KS   TRAINED SPOTTER

            GOLF BALL TO BASEBALL SIZE HAIL.

&&
Local storm report, May 29, 7:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     4 SW ARLINGTON          37.86N 98.23W
05/29/2018  E60 MPH          RENO               KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 29, 7:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     8 SW ARLINGTON          37.81N 98.28W
05/29/2018  E60 MPH          RENO               KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 29, 7:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     SYLVIA                  37.96N 98.40W
05/29/2018                   RENO               KS   PUBLIC

            8 INCH DIAMETER TREE UPROOTED IN SYLVIA.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSpecial Weather StatementICTButler30 min
May 29, 7:01 PM CDTAreal Flood WarningICTBarton, Ellsworth, Rice, Saline4 hr
May 29, 7:09 PM CDTSevere Thunderstorm WarningICTKingman, Reno66 min
May 29, 7:16 PM CDTSevere Thunderstorm WarningICTMcPherson29 min
May 29, 7:38 PM CDTSevere Thunderstorm WarningICTRussell27 min
May 29, 7:55 PM CDTSpecial Weather StatementICTHarvey35 min
May 29, 8:04 PM CDTSpecial Weather StatementICTHarvey26 min
May 29, 8:05 PM CDTSpecial Weather StatementICTHarvey10 min
May 29, 8:10 PM CDTSpecial Weather StatementICTMarion35 min
May 29, 8:24 PM CDTSevere Thunderstorm WarningICTHarvey24 min
May 29, 8:27 PM CDTSpecial Weather StatementICTMarion33 min
May 29, 8:47 PM CDTSpecial Weather StatementICTButler28 min
May 29, 8:50 PM CDTSpecial Weather StatementICTHarper25 min
May 29, 8:52 PM CDTSpecial Weather StatementICTHarper38 min
May 29, 9:01 PM CDTSpecial Weather StatementICTMarion29 min
May 29, 9:09 PM CDTSpecial Weather StatementICTButler36 min
May 29, 9:13 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 9:21 PM CDTSpecial Weather StatementICTGreenwood24 min
May 29, 9:49 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood56 min
May 29, 10:28 PM CDTSevere Thunderstorm WarningICTElk, Greenwood47 min
May 29, 10:40 PM CDTSpecial Weather StatementICTChautauqua, Cowley35 min
May 29, 11:02 PM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson58 min
May 29, 11:15 PM CDTSpecial Weather StatementICTChautauqua30 min
May 30, 12:01 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson29 min
May 30, 1:24 PM CDTRiver Flood WarningICTRussell25 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.